Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 148, NWS Quad Cities, IA

September 18, 2007Benton County, Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 18, 2007, 6:01 PM CDT for Benton County, Iowa County, Iowa. It was in force for 44 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2007, 6:01 PM CDT (23:01 UTC)
Expired
Sep 18, 2007, 6:45 PM CDT
In force
44 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Benton County, IA, Iowa County, IA

The radar

The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 6:13 PM CDTTSTM WND GST 60Belle Plaine, IAREPORTED BY EMA OFFICE.
Sep 18, 6:20 PM CDTTSTM WND GST 46Garrison, IASTEADY WINDS AT 40 MPH. GUST TO 46 MPH.
Sep 18, 6:21 PM CDTTSTM WND GST 60Van Horne, IABY FIRE DEPARTMENT AT VAN HORNE.
Sep 18, 6:24 PM CDTTSTM WND GST 657 Sw Vinton, IARELAYED BY EM. REPORTED BY TRAINED SPOTTER.
Sep 18, 6:24 PM CDTTSTM WND GST 791 N Vinton, IASTEADY WINDS AT 46 MPH.
Sep 18, 6:38 PM CDTTSTM WND DMGVictor, IA1 TO 2 INCH TREE LIMBS BLOWN DOWN IN TOWN. WINDS ESTIMATED IN EXCESS OF 50 MPH.
Sep 18, 6:41 PM CDTTSTM WND DMGKeystone, IA55000 BUSHEL GRAIN BIN BLOWN OVER. FERTILIZER STORAGE BIN BLOWN 30 FEET, BUILDING IS APPROX. 20X20X30.
Sep 18, 6:43 PM CDTTSTM WND DMGSe Vinton, IAAT 63 RD AND 28 TH, LARGE HEALTHY OAK TREE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 182301
SVRDVN
IAC011-095-182345-
/O.NEW.KDVN.SV.W.0148.070918T2301Z-070918T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA...
  IOWA COUNTY IN EAST CENTRAL IOWA...

* UNTIL 645 PM CDT.

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED APPROXIMATELY ALONG A
  LINE EXTENDING FROM 15 MILES NORTHWEST OF BELLE PLAINE TO 7 MILES
  WEST OF BELLE PLAINE TO 7 MILES SOUTHWEST OF VICTOR...OR ALONG A
  LINE EXTENDING FROM 26 MILES WEST OF VINTON TO 18 MILES WEST OF
  MARENGO TO 19 MILES SOUTHWEST OF MARENGO...AND MOVING NORTHEAST AT
  50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LADORA AND BELLE PLAINE AROUND 610 PM CDT...
  LUZERNE AND KEYSTONE AROUND 615 PM CDT...
  VAN HORNE...MARENGO...GARRISON AND BLAIRSTOWN AROUND 620 PM CDT...
  MOUNT AUBURN AROUND 625 PM CDT...
  VINTON AROUND 630 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS.
SEEK SHELTER IMMEDIATELY.

LAT...LON 4228 9206 4230 9186 4183 9190 4154 9228
      4186 9230 4228 9228
TIME...MOT...LOC 2301Z 228DEG 45KT 4207 9245 4190 9236
          4169 9233

$$

ERVIN
2 follow-up statements
000 
WWUS53 KDVN 182317
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT TUE SEP 18 2007

IAC011-095-182345-
/O.CON.KDVN.SV.W.0148.000000T0000Z-070918T2345Z/
BENTON IA-IOWA IA-
616 PM CDT TUE SEP 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR IOWA AND BENTON COUNTIES...

AT 613 PM CDT...TRAINED SPOTTERS REPORTED A LINE OF SEVERE 
THUNDERSTORMS PRODUCING DAMAGING WINDS OF 60 MPH IN BELLE PLAINE.
THESE STORMS WERE LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM 
8 MILES WEST OF GARRISON TO LUZERNE TO KOSZTA...OR ALONG A LINE 
EXTENDING FROM 13 MILES WEST OF VINTON TO 12 MILES NORTHWEST OF 
MARENGO TO 7 MILES WEST OF MARENGO...MOVING NORTHEAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST AMANA AROUND 620 PM CDT...
  VAN HORNE...GARRISON AND BLAIRSTOWN AROUND 625 PM CDT...
  WATKINS...VINTON MEMORIAL AIRPORT...VINTON AND NORWAY AROUND 630 PM
  CDT...
  NEWHALL AROUND 635 PM CDT...
  URBANA AROUND 640 PM CDT...

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.

LAT...LON 4228 9206 4230 9186 4183 9190 4154 9228
      4186 9230 4228 9228
TIME...MOT...LOC 2316Z 228DEG 45KT 4219 9226 4195 9220
          4183 9218

$$

ERVIN
000 
WWUS53 KDVN 182346
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT TUE SEP 18 2007

IAC011-095-182356-
/O.EXP.KDVN.SV.W.0148.000000T0000Z-070918T2345Z/
BENTON IA-IOWA IA-
646 PM CDT TUE SEP 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR IOWA AND BENTON COUNTIES
EXPIRES AT 645 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN 
AND GUSTY WINDS.

LAT...LON 4228 9206 4230 9186 4183 9190 4154 9228
      4186 9230 4228 9228
TIME...MOT...LOC 2317Z 228DEG 45KT 4220 9224 4196 9218
          4184 9217

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:00 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 18, 3:00 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT TUE SEP 18 2007

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING FRONTAL COMPLEX EXTENDING FROM
NORTHWEST ONTARIO TO A WEAK SFC WAVE OVER FAR SOUTHWEST MN...THEN
EXTENDING INTO SOUTHWEST CO. BROAD PRESSURE FALLS WERE LOCATED TO
THE LEE OF THIS FEATURE...WITH MOST PRONOUNCED AREA IN FAR EASTERN
KS JUST EAST OF THE MOST DECENT CONVECTIVE SYSTEM IN THE MIDWEST.
W/V IMAGERY WAS INDICATING MAIN UPSTREAM WAVE OF CONSEQUENCE ROLLING
ACRS FAR NORTHWEST KS AND THE NEB PANHANDLE.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...PREFER THE 12Z GFS IN SPEED AND
HANDLING OF INCOMING FRONT...ESPECIALLY NOW LOOKING AT THE NEW 12Z
HI-RES ECMWF WHICH GENERALLY AGREES WITH THE GFS. PLACEMENT OF STOUT
LOW TO MID LEVEL RIDGING ACRS THE SOUTHEAST AND EASTERN CONUS WILL
DEFLECT THE WESTERN NEB VORT TO THE NORTHEAST AND THE BULK OF ITS
CVA/FORCING WITH IT TONIGHT. MOST OF THE SHORT RANGE MODELS SHIFT
LIFT MAX/POS OMEGAS FROM NORTHWEST INTO NORTH CENTRAL IOWA THIS
EVENING...UP THROUGH NORTHWEST WI AND THEN DAMPENS THIS PROCESS AS
IT MIGRATES EASTWARD OVERNIGHT INTO THE LOCAL FCST AREA. MIXING IN
INSOLATION SECTOR JUST EAST-SOUTHEAST OF MAIN SHOWER/CLOUD SHIELD
OVER EASTERN IA AND NORTHEAST MO HAS KEPT A LID ON SFC DPTS...BUT
HEATING HAS MADE FOR RATHER STEEP LOW TO MID LEVEL LAPSE RATES. IF
A FEW STORMS COULD DEVELOP AND MAKE IT INTO THE WEST CENTRAL OR
NORTHEAST CWA THROUGH BEFORE 02Z OR SO...PROGGED LINGERING DOWNDRAFT
CAPES SUGGEST THAT A STORM MAY BE ALLOWED TO MIX DOWN SOME OF THE
BRISK AMBIENT LOW TO MID LEVEL WIND FIELD JUST TO THE LEE OF THE
FRONTAL COMPLEX...WITH INSTABILITY REALLY WANING AFTER THAT. EVEN
THOUGH SVR RISK LOOKS RATHER BLEAK...SOME MID LEVEL INSTABILITY
IS SUGGESTED BY THE MODELS TO HOLD ON ALONG AND WEST OF THE MS RVR
TO KEEP SHOWERS AND EMBEDDED THUNDER GOING THROUGH 06Z OR SO BEFORE
THAT PARAMETER ALONG WITH ANY LINGERING FORCING WANE. THUS EXPECT
SHOWERS AND SOME STORMS TO FALL APART AFTER MIDNIGHT EAST OF THE MS
RVR...AND WILL TAPER OFF POPS ACCORDINGLY. WHILE THE NORTHWEST
THIRD OF THE DVN CWA MAY RECEIVE FROM .25 UP TO HALF INCH OF
RAINFALL ROUGHLY THROUGH 07Z/2 AM CDT...MUCH OF THE REST OF THE FCST
AREA PROBABLY WILL RECEIVE A TENTH OF AN INCH OR LESS.

ON WED...FRONT TO WEAKEN AND SLOWS AS IT ENCOUNTERS DEEPER RIDGING TO
THE SOUTHEAST...POSSIBLY TAKING MUCH OF THE DAY TO CLEAR THE CWA. A
FEW LINGERING POST FRONTAL SHOWERS MAY OCCUR THROUGH EARLY AFTERNOON
ACRS THE SOUTHEAST HALF OF THE FCST AREA...BUT EXPECT SOME CLEARING
ACRS THE NORTHWEST HALF. SOME LAG IN BETTER LLVL CAA SUGGESTS ANY
CLEARING WITH SOME MIXING MAY HELP TEMPS RISE BACK TO AROUND 80 OR
EVEN THE LOW 80S...BUT AREAS THAT REMAIN CLOUD COVERED WILL BE
LIMITED TO THE 70S.     ..12..

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
ABOVE NORMAL TEMPERATURES TRENDING MORE ACTIVE AND WET BY EARLY NEXT
WEEK.

PRIMARY GUIDANCE MORE CONSISTENT RUN TO RUN HI-RES ECMWF AND GFS AND
ALSO GEFS.  SOME INPUTS FROM NMA-WRF AND UKMET LATE WEDNESDAY INTO
THURSDAY.

WEDNESDAY NIGHT...TRIMMED TEMPS AND DEWPOINTS A FEW DEGREES AS WEAK
SURFACE HIGH RESULTS IN EAST WIND FOR GENERALLY COMFORTABLE NIGHT.
THURSDAY...WARM BUT NOT TOO HUMID AS SFC WINDS SLOWLY BECOME SE
BY PM.  POTENTIAL FOR MIN TEMPS STILL A FEW DEGREES TOO MILD IF THE
CENTER OF SFC HIGH NEARBY FOR STRONGER RADIATIONAL COOLING.  KEPT
LOW CHANCE POPS THROUGH PERIOD NEAR IA/MO BORDER WITH FRONT NEARBY
AND WEAK CONVERGENCE.  THURSDAY NIGHT AND FRIDAY...WAA KICKS BACK IN
WITH HIGHER DEWPOINTS AHEAD OF NEXT FRONT LATE FRIDAY WITH VERY WARM
AND HUMID CONDITIONS AND BREEZY SW WINDS IN PM TO TAKE A BIT OFF THE
HEAT OFF OF 85 TO 90+F MAX TEMPS.  CONCERN IS POTENTIAL FOR STORMS
TO FIRE LATE FRIDAY AND FRIDAY NIGHT WITH NEXT FRONTAL PASSAGE...LEFT
DRY FOR NOW AND PASS FOR LATER SHIFTS TO CONSIDER.  SATURDAY...
ANOTHER WEAK FRONT TO PASS WITH EAST WINDS AND HAVE TRIMMED TEMPS
WHICH STILL MAY BE AT LEAST A FEW DEGREES TOO HIGH INTO SUNDAY
MORNING. SUNDAY...TEMPERATURES TO WARM BACK TO MID TO UPPER 80S TO
POSSIBLY NEAR 90.

MONDAY AND TUESDAY...LOTS OF MOISTURE FROM SOUTH PLAINS TO ARRIVE
FROM TROPICAL SYSTEM MOVING NORTH AHEAD OF APPROACHING UPPER TROUGH
AND HAVE UPPED CLOUDS AND LOWERED MAX TEMPS AND ALSO UPPER POPS TO 30
MON NIGHT. HIGH PW OF 1.5 TO 2 INCHES AND DECENT FORCING SUPPORT
SEASONALLY HEAVY RAIN AMOUNTS FOR LATER SHIFTS TO MONITOR AND UPDATE
ACCORDINGLY.  MAX TEMPS A COMPROMISE...DEFINITELY HIGH TEMPS TO BE
LOWER EARLY NEXT WEEK INTO REST OF NEXT WEEK.    ..NICHOLS..

&&

.AVIATION...
APPROACHING FRONTAL COMPLEX AND ASSOCIATED PRECIP WILL KNOCK DOWN
CONDITIONS AT THE CID/MLI/DBQ TERMINAL SITES TO AT LEAST MVFR FROM
04Z TO 11Z OR SO...BEFORE WIND SHIFT TO THE NORTHWEST BRINGS BACK
VFR CEILINGS AND VSBYS AFTER 14Z WED.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/NICHOLS
Hazardous weather outlook, Sep 18, 4:56 AM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT TUE SEP 18 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE OUTLOOK AREA LATE THIS AFTERNOON
AND EVENING AHEAD OF A COLD FRONT. THE STORM PREDICTION CENTER HAS
PLACED A SLIGHT RISK OF SEVERE STORMS WEST OF A LINE FROM
SIGOURNEY TO DUBUQUE IOWA. MODERATE INSTABILITY IS EXPECTED TO
DEVELOP THIS AFTERNOON AS TEMPERATURES ONCE AGAIN RISE INTO THE
MID 80S TO NEAR 90 TODAY...COMBINED WITH INCREASING HUMIDITY
LEVELS. THE GREATEST RISK WITH THESE STORMS IS FOR DAMAGING WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CONTINUING CHANCE OF THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING
NORTHWEST OF A LINE FROM SIGOURNEY TO DUBUQUE.

In the hours before

Special weather statement, Sep 18, 5:40 PM CDT, 21 minutes before
IAZ040-051-052-063-076-182350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 645 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     BUCHANAN...BENTON...LINN...IOWA AND KEOKUK

INCLUDING...BUT NOT LIMITED TO THE FOLLOWING LOCATIONS
     BELLE PLAINE...INDEPENDENCE...MARENGO...NORTH ENGLISH...
     SIGOURNEY...STANLEY...URBANA...VAN HORNE...VINTON...
     WHAT CHEER...WILLIAMSBURG AND WINTHROP

AT 532 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTHWEST OF BELLE
PLAINE TO 43 MILES SOUTHWEST OF MARTINSBURG...OR ALONG A LINE
EXTENDING FROM 35 MILES SOUTHWEST OF WATERLOO TO 18 MILES NORTHWEST
OF LANCASTER...MOVING NORTHEAST AT 45 MPH.

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 6:31 PM CDTSevere Thunderstorm WarningDVNBuchanan38 min
Sep 18, 6:36 PM CDTSevere Thunderstorm WarningDVNLinn39 min
Sep 18, 6:44 PM CDTSevere Thunderstorm WarningDVNDelaware42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.